Tuesday, March 24, 2009

More News on Drug and Food Interactions

Licorice -- widely used in foods and herbal medicines -- appears to block the absorption of cyclosporine, a drug used by transplant patients to prevent organ rejection. This drug interaction could potentially result in transplant rejection, causing illness and even death among patients worldwide who take cyclosporine and licorice together, the researchers caution.

Because licorice is such a common food and candy ingredient (the root of licorice is used as a traditional remedy in several types of supplement products as well) scientists suggest that the use of licorice be carefully monitored by a doctor if you are taking cyclosporine.

The researchers say they do not know exactly how much licorice it takes to have a toxic effect in humans taking this drug. Since licorice-based products vary widely in their content of its main active ingredient, a substance called glycyrrhizin, the authors suggest that patients taking cyclosporine avoid licorice altogether. Thousands of patients also take cyclosporine for rheumatoid arthritis, certain skin conditions, and other diseases -- and it is worth noting that this same interaction may occur there as well.

Researchers have known for years that certain medications, foods, and herbs can reduce levels of cyclosporine in the body and should be avoided when taking that immunosuppressant drug. Problem compounds along with this drug include St. John’s wort, quercetin (an ingredient found in onions, as one example), ginger, and ginkgo. Other studies have shown that some substances, such as grapefruit juice, can actually boost cyclosporine levels, which is also something that should be watched carefully.

Now, it appears that licorice will join the growing list of substances with significant potential harm via drug interactions, at least when it comes to this particular drug, cyclosporine.


No comments: